Alert archive / California / Wind Advisories in 2019

Wind Advisory 10, NWS San Francisco Bay Area, CA

March 6, 20195 counties in California

NWS San Francisco Bay Area, CA issued this wind advisory at Mar 6, 2019, 1:41 AM PST for 5 counties in California. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 6, 2019, 1:41 AM PST (09:41 UTC)
Expired
Mar 6, 2019, 9:19 AM PST
In force
8 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Monterey County, CA, San Benito County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA

The radar

The San Francisco radar (KMUX), 33 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 9.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2019-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2019-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
318 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

024 
WWUS76 KMTR 060941
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
141 AM PST Wed Mar 6 2019

CAZ507-511-512-517-518-061745-
/O.NEW.KMTR.WI.Y.0010.190306T0941Z-190307T0000Z/
North Bay Mountains-East Bay Hills and the Diablo Range-
Santa Cruz Mountains-
Santa Lucia Mountains and Los Padres National Forest-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Including the cities of Angwin, Lagunitas-Forest Knolls, 
Woodacre, Blackhawk, Scotts Valley, Boulder Creek, and Day Valley
141 AM PST Wed Mar 6 2019

...WIND ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

The National Weather Service in San Francisco has issued a Wind
Advisory, which is in effect until 4 PM PST this afternoon.

* WINDS...South 20 to 35 mph with gusts up to 45 mph, locally 50 
  to 60 mph at the highest peaks and ridges.

* TIMING...Now through this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
2 follow-up statements
046 
WWUS76 KMTR 060943
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
143 AM PST Wed Mar 6 2019

CAZ507-511-512-517-518-061745-
/O.CON.KMTR.WI.Y.0010.000000T0000Z-190307T0000Z/
North Bay Mountains-East Bay Hills and the Diablo Range-
Santa Cruz Mountains-
Santa Lucia Mountains and Los Padres National Forest-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Including the cities of Angwin, Lagunitas-Forest Knolls, 
Woodacre, Blackhawk, Scotts Valley, Boulder Creek, and Day Valley
143 AM PST Wed Mar 6 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* WINDS...South 20 to 30 mph with gusts up to 45 mph.

* TIMING...Now through this afternoon.

* LOCATION...North Bay Mountains, East Bay Hills & Diablo Range,
  Santa Cruz Mountains, and Santa Lucia Mountains above 1000 feet.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
042 
WWUS76 KMTR 061719
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
919 AM PST Wed Mar 6 2019

CAZ507-511-512-517-518-061830-
/O.CAN.KMTR.WI.Y.0010.000000T0000Z-190307T0000Z/
North Bay Mountains-East Bay Hills and the Diablo Range-
Santa Cruz Mountains-
Santa Lucia Mountains and Los Padres National Forest-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Including the cities of Angwin, Lagunitas-Forest Knolls, 
Woodacre, Blackhawk, Scotts Valley, Boulder Creek, and Day Valley
919 AM PST Wed Mar 6 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in San Francisco has cancelled the
Wind Advisory.

Winds in the hills could still be gusty through the afternoon,
however, wind speeds have decreased below wind advisory criteria.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this wind advisory went out at Mar 5, 10:51 PM PST, 2 hours 50 minutes earlier.

Area forecast discussion, Mar 5, 10:51 PM PST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1051 PM PST Tue Mar 5 2019

.SYNOPSIS...South to southwest flow ahead of a low pressure system
a few hundred miles west northwest of Point Reyes will keep light
to occasionally moderate rain going tonight into Wednesday. A cold
front will arrive Wednesday morning enhancing rain rates to locally
heavy at times with morning frontal passage especially over the
North Bay. Winds may become gusty around frontal passage as well.
Most of the rain should fall before the main part of the morning
commute gets underway, however do expect at least residual ponding
of water on roadways combining with post frontal showers. Rain
tonight into Wednesday morning will cause streams and creeks to
rise and will be monitored. Mainstem river flooding is not
expected. Upper level troughing, showery, chilly weather is
forecast for mid week through the weekend.

&&

.DISCUSSION...as of 10:26 PM PST Tuesday...An organized plume of
subtropical moisture (atmospheric river) and lower latitude warm
air continues to eject east northeast mainly south of the Monterey
county line. Dozens upon dozens of lightning strikes have
occurred from San Luis Obispo county southeast across Los Angeles
county with many many more southwest out over the Pacific through
the evening.

Separate from this plume somewhat milder more moist air, a weaker
variety of atmospheric river, also reached north into our cwa
associated with a parent low pressure system a few hundred miles
west northwest of Point Reyes. Areas of discontinuous light to
moderate rain from 0.10" inches per hour to near 0.30" per hour
have developed throughout the day offset somewhat by mid level dry
slotting composite with the aforementioned weak atmospheric river
over the cwa. South to southwest winds have been ramping upwards
this evening mainly over hill tops and mountain tops with gusts up
to 30-50 mph.

For tonight into Wednesday morning expect many places in particular
higher terrain locations e.g. hill tops to mountain tops to have
strong and gusty winds with gusts upwards to 30-50 mph. Occasionally
these winds will momentum transfer down into the valleys. For rain
rates generally expect light to moderate rain tonight into Wednesday,
more specifically though over the North Bay counties with lower level
winds from the south to southwest there'll be an increasing tendency
for orographic precipitation enhancement and I think we've already
seen some of this at the usual wet spot Venado in NW Sonoma county
the storm total is 1.68" rain and climbing. Presently developing
residence time of orographically enhanced rains leading to localized
heavy rain rates will be on the order of 8 to 10 hours long beginning
by midnight to 1 am Wednesday over Sonoma, Napa and Marin counties.
It adds up to a potentially moderate hydrologic response, but for
comparison it's a much shorter time scale of rain than the North
Bay recently had causing mainstem river flooding. Nonetheless even
with this relatively short period of rain and wind combination
people living in the North Bay are strongly encouraged to pay close
attention to any stream and creek changes/rises overnight into
Wednesday morning, please monitor NWS and/or news sources for any
additional updates as well as monitoring info from local officials.
It's important to mention once again that mainstem river flooding
is not anticipated. The least amount of certainty is in the exact
level of orographic enhancement of tonight's and Wednesday morning's
rain and rainfall totals based on most recent changes observed in
winds developing at the moment.

The entire pattern encompassing the low pressure system is progressing
eastward thus the cold front will pass east of the forecast area by
mid to late Wednesday morning. Showers will continue through much of
late week. It'll turn chillier through late week as northwest winds
develop.

&&

.AVIATION...as of 10:45 PM PST Tuesday...Rain showers started to
pick up over the Bay Area after 00Z as a low pressure system moves
towards the coast. Radar shows a band of rain headed for the
North Bay and the models are picking up on this well. This band
pushes east into the SFO Bay Area and the MRY Bay Area later
tonight in response to the eastward movement of the low.
Cigs will lower to MVFR tonight and will continue through at least
wednesday morning. There may be a break Wednesday afternoon before
one final band of showers pushes through Wednesday night.

Wind gusts up to 30 kt can be expected in the SFO Bay Area
through Wednesday. Winds will undergo a gradual shift from the
southeast tonight to the south on Wednesday then to the southwest
by Wednesday night.

Vicinity of KSFO...Isolated showers for the next few hours becoming
MVFR with rain between 10Z-15Z then turning to showers. Remaining
MVFR through the day Wednesday but there might be a break in the
showers Wednesday afternoon before a final round of showers moves
through Wednesday night. Southeasterly winds gusting to 30 kt
tonight. Winds will switch to south on Wednesday with gusts to
30-32 kt. Winds decreasing and swithcing to southwest
Wednesday night.

SFO Bridge Approach...Similar to KSFO.

Monterey Bay Terminals...Becoming MVFR with showers through
Wednesday morning. Southeast winds will be strongest in the
Salinas Valley with gusts to 30 kt Wednesday morning. Winds will
gust to 25 kt at MRY. Becoming VFR Wednesday afternoon.

&&

.MARINE...as of 10:31 PM PST Tuesday...A 996 mb low centered 250
miles west of Point Arena will weaken as it moves into northern
California on Wednesday. A few lightning strikes were detected
near the low center earlier this evening so there is a slight
chance of thunderstorms through Wednesday monring. Gusty southeast
winds will continue through tonight then switch to south to
southwest on Wednesday.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tngt...GLW...Pigeon Pt to Pt Pinos 0-10 nm
             GLW...Pt Pinos to Pt Piedras Blancas 0-10 nm
             SCA...Pt Arena to Pt Reyes 0-10 nm
             SCA...Pt Arena to Pigeon Pt 10-60 nm
             GLW...Pigeon Pt to Pt Piedras Blancas 10-60 nm until 3 AM
             SCA...SF Bay
             SCA...Mry Bay
             SCA...Pt Reyes to Pigeon Pt 0-10 nm
             SCA...Rough Bar Advisory for SF Bar

&&

PUBLIC FORECAST: Canepa
AVIATION: W Pi
MARINE: W Pi

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

In the hours before

Local storm report, Mar 5, 11:18 PM PST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1118 PM PST TUE MAR 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     FLOOD            1 WNW ROHNERT PARK      38.35N 122.72W
03/05/2019                   SONOMA             CA   LAW ENFORCEMENT

            ROADWAY FLOODING ON LABATH AVE NEAR ROHNERT
            PARK EXPY.

&&

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 3:07 AM PSTSmall Craft AdvisoryMTR24 hr

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.